Heavy Snow, Okanogan Valley
- When
- April 2, 8:00 AM PST to 3:00 PM PST
- Where
- Okanogan Valley forecast zone
- Reported by
- Trained Spotter
- Coordinates
- 48.143, -119.716 (the zone’s center; the record gives no point)
A strong frontal passage brought late season heavy snow in the higher elevations of the Okanogan Valley, Northeast Washington Mountains, and the Blue Mountains. Snow accumulations from the Okanogan Valley include five inches seven miles northwest of Omak, and six inches near Malott.
Every event with a place to put it; 3 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS OTX wrote it up.
A strong frontal passage brought late season heavy snow in the higher elevations of the Okanogan Valley, Northeast Washington Mountains, and the Blue Mountains. Snow accumulations from the Okanogan Valley include five inches seven miles northwest of Omak, and six inches near Malott. In the northeast Washington Mountains, 49 Degrees Ski Resort reported eight inches of snow. Over southeast Washington, Ski Bluewood reported seven inches of snow.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Spokane, WA wrote its last area forecast discussion before the first event at Apr 2, 5:41 AM PST, 2 hours 19 minutes earlier.
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SPOKANE WA
641 AM PDT FRI APR 2 2010
.SYNOPSIS...
STEADY PRECIPITATION WILL OVERTAKE THE REGION TODAY AS A POTENT
SYSTEM ARRIVES. THE SYSTEM WILL BRING SNOW TO THE MOUNTAINS AND
SNOW AND RAIN TO THE VALLEYS...SOME OF WHICH MAY BE HEAVY.
WIDESPREAD WINDY CONDITIONS ARE ALSO EXPECTED. BY SATURDAY THE
AREA RETURNS TO SHOWERY CONDITIONS...BEFORE ANOTHER SYSTEM
APPROACHES EARLY NEXT WEEK. TEMPERATURES GENERALLY REMAIN COOLER
THAN NORMAL...WITH POSSIBLE MODERATION BY MIDDLE TO LATER NEXT
WEEK.
&&
.DISCUSSION...
TODAY AND TONIGHT...THE LEADING EDGE OF A LARGE CANOPY OF
STRATIFORM PCPN HAS REACHED THE PAC NW COAST...AND WILL QUICKLY
OVERTAKE THE ENTIRE REGION TODAY AS THE COLDFNT REACHES SPOKANE BY
AROUND 0-2Z. THE LOW-LEVEL FLOW BELOW 700MB IS BACKING CONSIDERABLY
AND INCREASING IN THE PRESENCE OF SIGNIFICANT PRESSURE FALLS...AND
WILL HELP TO INCREASE DEEP ISENTROPIC ASCENT ALONG THE WRMFNT
STRETCHING SW TO NE OVER THE COLUMBIA BASIN THE NEXT FEW HRS.
THOUGH THIS DEEP ISENTROPIC ASCENT IS NOT SUSTAINED FOR A
PROLONGED PERIOD OF TIME...IT'LL BE AIDED BY VERY STRONG FORCING
FOR ASCENT ALOFT TIED TO A PRONOUNCED COUPLED JET STRUCTURE THAT
FOCUSES THE STRONGEST ASCENT OVER ERN WA BY 18Z. COLDFNT PASSAGE
THIS AFTERNOON WILL SHUT OFF ALL PCPN NEAR THE CASCADES AS THE
POST- FRONTAL DRY SLOT SURGES OVER THE CASCADES AND INTRODUCES
VERY GUSTY WINDS UNDER DEEP UNIDIRECTIONAL W FLOW OF 30-45KT
ALOFT. SFC OBS STILL SHOW LARGE TEMP/DEW PT SPREADS...WITH DEW PT
TEMPS IN THE MID 20S...THAT WILL HAVE A SIGNIFICANT EFFECT AS FAR
AS WET BULB COOLING. BASED ON THE LATEST THERMODYNAMIC
PROFILES...MORNING SNOW FOR ALL ZONES WILL CHANGE TO RAIN S OF
SPOKANE AFT 18Z...WITH SNOW LEVELS RISING TO ABOVE MOST VALLEY
FLOORS N OF SPOKANE TO THE BC BORDER THIS AFTERNOON. WE'RE STILL
ANTICIPATING A CORRIDOR OF WINDS FROM THE LOWER BASIN TO SPOKANE
WITHIN THE THERMAL RIDGE TO PRODUCE VERY GUSTY CONDITIONS
APPROACHING WIND ADVSY THRESH HOLDS WITH 850MB FLOW OF 40-45KT. FOR
TONIGHT...THE UNSTABLE W FLOW AND INSTABILITY WILL FAVOR A
PERSISTENT MTN SNOW SHOWER THREAT FOR N ID. THE MAIN CHANGES TO
THE PREVIOUS SNOW AND WIND HAZARDS WERE TO DECREASE SNOWFALL AMNTS
SOMEWHAT FOR THE WENATCHEE REGION. BZ
SATURDAY THROUGH MONDAY...A LONGWAVE TROUGH OF LOW PRESSURE
WILL ENGULF MUCH OF THE EASTERN PAC AND WESTERN CONUS THROUGH THE
PERIOD WITH THE MAIN DYNAMICAL CORE OF THE TROUGH GENERALLY
REMAINING OFF THE COAST. THE ENTIRE LOW BEGINS TO FILL AND MOVE
INLAND LATE SUNDAY THROUGH MONDAY NIGHT.
WITH THE UPPER-LEVEL TROUGH IN PLACE...WE CAN EXPECT TEMPERATURES
TO REMAIN COOL ALOFT AND WITH LITTLE HEATING EACH AFTN...EXPECT
THE THREAT FOR SHWRS EACH DAY. THE MOST ORGANIZED CLUSTERING OF
SHWRS WILL FOCUS EITHER ALONG MOUNTAINOUS TERRAIN OR ALONG ANY
NUMBER OF MESO-SCALE CIRCULATIONS THAT WILL LITTER THE REGION.
THESE FEATURES WHICH ARE POORLY MODELED...WILL BE LEFT FOR
SUBSEQUENT SHIFTS TO DETECT/ANALYZE VIA SATELLITE AND CHANCE POPS
WILL FOCUS WHERE SFC-85H FLOW HAS THE GREATEST OROGRAPHIC IMPACT.
IN THE WAKE OF FRIDAY NIGHT'S FROPA...WINDS WILL REMAIN OUT OF THE
W/SW AT 15-35KTS SAT MORNING RELAXING TO 10-15KTS BY EVENING WHICH
PLACES THE HIGHEST POPS FOCUSED ACROSS THE ID PANHANDLE AND NE
MTNS OF WA. A -33 CELSIUS COLD POOL AT 500MB COMBINED WITH
RELAXING BL MIXING THROUGH THE DAY...IT IS NOT OUT OF THE REALM OF
POSSIBILITY TO HAVE ISOLATED SHWR ACTIVITY BLOSSOM ACROSS THE BASIN
WHERE SFC HEATING WILL BE MAXIMIZED. THE THREAT FOR THUNDER APPEARS
MINIMAL AS LI'S APPROACH 0 TO -1 AND SFC BASED CAPE 50-200 J/KG.
SUBSEQUENTLY...SREF PROBABILITIES FOR 1 CG STRIKE ARE ABOUT HALF
OF THE FORECAST PROBABILITIES FROM THIS PAST THURSDAY WHICH ENDED
UP YIELDING ABOUT 2 STRIKES.
SUNDAY...THE LONGWAVE TROUGH WILL AMPLIFY AND BEGIN TO DRIFT
INLAND AS ANOTHER STRONG UPPER- LEVEL WAVE DROPS INTO THE LONGWAVE
TROUGH. THIS WILL RESULT IN QUITE A COMPLEX...AND VERY DYNAMIC
UPPER-LEVEL WAVE AND SUBSEQUENT SFC CYCLOGENESIS AOB 135W/45N. THE
MAIN IMPACTS FELT ACROSS THE INLAND NW...WILL BE STRENGTHENING AND
VEERING PRESSURE GRADIENTS TO THE SOUTH SUNDAY THEN E/NE SUNDAY
NIGHT. THIS WILL ALLOW FOR WARMER TEMPERATURES AND SHIFT THE
OROGRAPHIC SHWR THREAT OVER THE NORTHERN MTNS...THEN EAST SLOPES
OF THE CASCADES.
THE ENTIRE TROUGH WILL SLOWLY TRACK INLAND SUNDAY NIGHT THROUGH
MONDAY NIGHT LIFTING DEFORMATION PCPN SOUTHWEST TO NORTHEAST
THROUGH THE CWA ALONG AND AHEAD OF A SPLITTING...FILLING AREA OF
LOW PRESSURE. THIS IS WELL AGREED UPON VIA THE GFS/EC HOWEVER
THERE ARE SOME DIFFERENCES REGARDING THE AMT OF PCPN. WITH THE
NATURE OF THE LOW SPLITTING AND FILLING QUICKLY... IT APPEARS
PLAUSIBLE TO TREND TOWARD HIGH POPS AND LOWER QPF AMTS. SNOW
LEVELS WILL BE HIGHEST ALONG AND NORTH OF THE DEFORMATION PCPN
ASSOCIATED WITH THE THETA-E RIDGE...HOWEVER THERMODYNAMICS
PROFILES SUGGEST WE COULD SEE LIGHT SNOW ACROSS THE UPPER BASIN
AND NORTHERN VALLEYS AS IT CROSSES PORTIONS OF EASTERN WA/NORTHERN
ID MONDAY NT/TUE MORNING. CONFIDENCE AT THIS TIME IS GENERALLY LOW
FOR ANY VALLEY ACCUMULATIONS BUT WELL WORTH KEEPING AN EYE ON.
TUESDAY THROUGH WEDNESDAY...HIGH PRESSURE WILL BEGIN TO BUILD
INTO THE WESTERN US BRINGING A WARMING AND DRYING TREND. LINGERING
INSTABILITY TUESDAY WILL KEEP SHWRS IN THE FORECAST...MAINLY
ACROSS IDAHO BUT DRIER CONDITIONS ARE EXPECTED TO FOLLOW FOR
WED/WED NT.
PACIFIC ENERGY WILL BEGIN TO RUN AT THE RIDGE THURSDAY INTO
THE WEEKEND BRINGING THE NEXT CHANCE FOR PCPN AND SOME COOLING.
MODELS GENERALLY SHOW STRONG AGREEMENT ON A MORE ACTIVE EASTERN
PAC JET BUT CONTINUE TO ILLUSTRATE VAST DIFFERENCES ON THE
EVOLUTION OF THIS ENERGY WHILE ENCOUNTERING HIGH PRESSURE IN
PLACE. POPS WILL REMAIN NEAR CLIMO FOR THE DAYTIME AND SLIGHTLY
BELOW OVERNIGHT. /SB
&&
.AVIATION...
AT KEAT AND KMWH CONDITIONS WILL DETERIORATE INTO MVFR AND
OCCASIONAL IFR CONDITIONS IN SNOW OR RAIN/SNOW MIX AS A VERY MOIST
AND COOL STORM SYSTEM ENVELOPES THE REGION. OVER THE EASTERN TAF
SITES INCLUDING THE KGEG AREA TAF SITES AND KPUW/KLWS THIS SYSTEM
WILL BRING MAINLY MVFR CEILINGS AND VIS IN RAIN AFTER 18Z. A
STRONG COLD FRONT WILL END STEADY PRECIPITATION AND ALLOW
CEILINGS/VIS TO INCREASE TO LOW VFR BUT PROMOTE WINDY SOUTHWEST
WINDS UNTIL THE END OF THE TAF PERIOD. FROPA EXPECTED AT KEAT
AROUND 23Z...MWH AROUND 00Z AND KPUW/KGEG AROUND 03Z SATURDAY.
&&
.PRELIMINARY POINT TEMPS/POPS...
SPOKANE 42 30 45 27 49 30 / 100 70 40 10 20 20
COEUR D'ALENE 45 29 44 27 49 29 / 90 80 40 10 20 20
PULLMAN 42 28 45 27 52 31 / 90 80 30 10 20 30
LEWISTON 48 32 49 30 56 34 / 70 60 30 10 20 20
COLVILLE 44 27 45 26 52 29 / 100 70 40 10 20 20
SANDPOINT 44 28 43 25 48 28 / 90 100 50 20 20 20
KELLOGG 42 27 40 25 47 28 / 90 100 50 20 20 20
MOSES LAKE 45 29 52 30 56 34 / 100 10 20 0 20 40
WENATCHEE 43 32 50 31 52 36 / 100 10 20 10 20 50
OMAK 43 27 50 26 53 32 / 100 20 20 10 20 30
&&
.OTX WATCHES/WARNINGS/ADVISORIES...
ID...WIND ADVISORY FROM 2 PM THIS AFTERNOON TO 5 AM PDT SATURDAY
COEUR D'ALENE AREA...IDAHO PALOUSE.
WINTER STORM WARNING FROM 11 AM THIS MORNING TO 11 AM PDT
SATURDAY ABOVE 3000 FEET FOR THE CENTRAL PANHANDLE
MOUNTAINS...NORTHERN PANHANDLE.
WA...WINTER STORM WARNING UNTIL 8 PM PDT THIS EVENING OKANOGAN
HIGHLANDS...OKANOGAN VALLEY.
WINTER STORM WARNING FROM 11 AM THIS MORNING TO 5 AM PDT
SATURDAY NORTHEAST BLUE MOUNTAINS.
WIND ADVISORY FROM 2 PM THIS AFTERNOON TO 5 AM PDT SATURDAY
MOSES LAKE AREA...SPOKANE AREA...UPPER COLUMBIA BASIN...
WASHINGTON PALOUSE.
WINTER WEATHER ADVISORY UNTIL 5 PM PDT THIS AFTERNOON UPPER
COLUMBIA BASIN.
WINTER STORM WARNING FROM 11 AM THIS MORNING TO 11 AM PDT
SATURDAY ABOVE 3000 FEET FOR THE NORTHEAST MOUNTAINS.
WINTER STORM WARNING UNTIL 5 PM PDT THIS AFTERNOON WATERVILLE
PLATEAU...WENATCHEE AREA.
WINTER STORM WARNING UNTIL 7 AM PDT SATURDAY EAST SLOPES
NORTHERN CASCADES.
&&HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE SPOKANE WA 628 AM PDT FRI APR 2 2010 IDZ002-003-026-027-WAZ031>034-036-031330- COEUR D'ALENE AREA-IDAHO PALOUSE-LEWISTON AREA- LEWIS AND SOUTHERN NEZ PERCE COUNTIES-NORTHEAST BLUE MOUNTAINS- LOWER GARFIELD AND ASOTIN COUNTIES-WASHINGTON PALOUSE- MOSES LAKE AREA-SPOKANE AREA- 628 AM PDT FRI APR 2 2010 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH IDAHO... NORTH CENTRAL IDAHO...EAST CENTRAL WASHINGTON...NORTHEAST WASHINGTON AND SOUTHEAST WASHINGTON. .DAY ONE...TODAY AND TONIGHT VERY GUSTY SOUTHWEST WINDS WILL BE COMMON TODAY AND TONIGHT AS A QUICK MOVING STRONG COLD FRONT IMPACTS THE INLAND NORTHWEST. THOUGH GUIDANCE STILL SHOWS SOME INCONSISTENCIES...ADVISORY STRENGTH WINDS WILL BE POSSIBLE...WITH GUSTS AROUND 45 MPH. MORNING SNOW IN SPOKANE WILL CHANGE TO RAIN AS THE WINDS BEGIN TO INCREASE. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. IDZ001-004-WAZ035-037-038-041>044-031330- NORTHERN PANHANDLE-CENTRAL PANHANDLE MOUNTAINS- UPPER COLUMBIA BASIN-NORTHEAST MOUNTAINS-OKANOGAN HIGHLANDS- WENATCHEE AREA-EAST SLOPES NORTHERN CASCADES-OKANOGAN VALLEY- WATERVILLE PLATEAU- 628 AM PDT FRI APR 2 2010 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH IDAHO... CENTRAL WASHINGTON...EAST CENTRAL WASHINGTON...NORTH CENTRAL WASHINGTON AND NORTHEAST WASHINGTON. .DAY ONE...TODAY AND TONIGHT HEAVY MOUNTAIN SNOW ACCUMULATIONS WILL BE POSSIBLE TODAY AS A WET BUT QUICK MOVING COLDFRONT TRACKS ACROSS THE REGION. SIGNIFICANT VALLEY ACCUMULATIONS WILL ALSO BE POSSIBLE BEFORE A CHANGE TO RAIN. THE HIGHEST THREAT AREA FOR THIS POTENTIAL HEAVY SNOW EVENT WILL BE NORTH OF A LINE FROM KELLOGG...TO SPOKANE AND WENATCHEE. VERY GUSTY WEST WINDS WILL BE COMMON NEAR THE CASCADES THIS EVENING BEHIND THE COLD FRONT...WITH GUSTS TO 45 MPH NOT UNCOMMON. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
The national radar mosaic for the moment the first event began.
3 heavy snow. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Washington in 2010Every state in 2010This day in weather historyWarnings in Washington, April 2010
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 221222, 221224, 221223.